Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jan 27, 2008, 2:40 PM MST for Maricopa County, Arizona. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 27, 2008, 2:40 PM MST (21:40 UTC)
- Expired
- Jan 27, 2008, 8:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 27, 5:05 PM MST | FLASH FLOOD | Cave Creek, AZ | MARICOPA COUNTY SHERRIFS OFFICE REPORTS MULTIPLE ROAD CLOSURES ALONG THE CAVE CREEK IN CAVE CREEK. WASHES RUNNING IN AREA. |
| Jan 27, 7:00 PM MST | FLASH FLOOD | Cave Creek, AZ | MARICOPA COUNTY SHERIFFS OFFICE REPORTED A SWIFT WATER RESCUE ALONG THE SKUNK CREEK NEAR 7TH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 145 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 491 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 272144
FFWPSR
AZC013-280345-
/O.NEW.KPSR.FF.W.0002.080127T2140Z-080128T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
240 PM MST SUN JAN 27 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 845 PM MST
* AT 233 PM MST...GAGE DATA INDICATE THAT SEVEN SPRINGS AND CAVE
CREEK ARE BEGINNING TO RUN WITH SIGNIFICANT AMOUNTS OF WATER. CAVE
CREEK AT SPUR CROSS WAS RUNNING NEAR A DEPTH OF 11 FEET...AND WILL
LIKELY CONTINUE TO RISE. SIGNIFICANT FLOW WAS ALSO MEASURED
IN SEVEN SPRINGS WASH. WITH AN ADDITIONAL ONE TO TWO INCHES OF
RAIN LIKELY THROUGH THIS EVENING...FLOODING WILL BE LIKELY ALONG
CAVE CREEK.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAREFREE...
CAMP CREEK AND CAVE CREEK. SOME SPECIFIC LOCATIONS LIKELY TO BE
IMPACTED INCLUDE CAMP CREEK NEAR BARTLETT DAM ROAD AND SEVEN
SPRINGS WASH ROAD.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3385 11211 3403 11201 3402 11190 3401 11183
3397 11179 3381 11167 3372 11174 3372 11181
3373 11201
TIME...MOT...LOC 2140Z 180DEG 0KT 3382 11197
$$
INIGUEZ/VASQUEZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 11:00 AM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Jan 27, 11:00 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1100 AM MST SUN JAN 27 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A STRONG LOW PRESSURE AREA WILL MOVE ACROSS THE DESERT SOUTHWEST THE
NEXT COUPLE OF DAYS. COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH
THIS SYSTEM WILL RESULT IN PERIODS OF RAIN...SOME OF WHICH WILL BE
HEAVY AT TIMES INTO THIS EVENING. A FLASH FLOOD WATCH WILL CONTINUE
THIS AFTERNOON AND EVENING FOR MUCH OF SOUTH-CENTRAL ARIZONA. THE
THREAT OF SHOWERS WILL CONTINUE OVER SOUTH-CENTRAL ARIZONA ON
MONDAY...WITH DRIER WEATHER EXPECTED BY TUESDAY ACROSS THE ENTIRE
AREA. ANOTHER WEATHER SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS
WEDNESDAY AND WEDNESDAY NIGHT FOLLOWED BY DRY CONDITIONS THURSDAY
INTO NEXT WEEKEND. EXPECT COOL TEMPERATURES TO PREVAIL THIS WEEK.
&&
.SHORT TERM...
TODAY THROUGH TUESDAY...
NO CHANGES TO THE FORECAST NEEDED ATTM...AS EVERYTHING STILL SEEMS
ON TRACK FOR A MAJOR PRECIP EVENT FOR OUR CWA...MAINLY THE
SOUTH-CENTRAL PORTION. CLOSED LOW OFF THE SRN CA/NRN BAJA COAST HAS
BEEN SLOWLY EDGING EASTWARD THIS MORNING...AND IT HAS BEEN TAPPING A
SUBSTANTIAL AMOUNT OF SUBTROPICAL MOISTURE WHICH HAS BEEN
OVERSPREADING OUR CWA. VERY IMPRESSIVE LOOKING ON THE IR IMAGERY.
SIGNIFICANT RAINFALL HAS ALREADY OCCURRED ACROSS THE WEST AND
CENTRAL PARTS OF OUR CWA...WITH MANY PLACES PICKING UP BETWEEN ONE
QUARTER AND THREE QUARTERS OF AN INCH OF RAIN SINCE THE EVENT
STARTED LAST NIGHT. LATEST GFS/NAM PROGS SHOW DEEP MOISTURE ACROSS
MOST OF THE CWA BY 18Z...WITH THE STRONGEST AND DEEPEST LIFT
EXTENDING FROM AROUND THE CO RIVER EAST TO SRN GILA COUNTY. BY 00Z
THE MAIN FOCUS FOR PRECIP SHOULD SHIFT INTO SOUTH-CENTRAL AZ WHERE
POPS WILL BE 100 PERCENT EVERYWHERE. CROSS SECTION OF RH/OMEGA FROM
THE GFS SHOWS MUCH DEEPER MOISTURE FOR TODAY AS COMPARED TO THE NAM
PROFILE...AND BASED ON SATELLITE IMAGERY AND A SIMILAR EVENT LATE
LAST NOVEMBER...FEEL THE GFS HAS A BETTER HANDLE ON THINGS AND WILL
FAVOR THAT MODEL. QPF VALUES STILL LOOK ON TRACK FOR SOUTH-CENTRAL
AZ TODAY...WITH 1 TO 3 INCHES LIKELY FROM PHOENIX EASTWARD. OF
COURSE...THE HIGHEST QPF VALUES WILL BE IN THE FAVORED UPSLOPE AREAS
NORTH AND EAST OF PHOENIX. VERY STRONG MID LEVEL SPEED/MOISTURE
CONVERGENCE STILL BEING PROGGED...ALONG WITH FAVORABLE SSWLY UPSLOPE
WINDS...WHICH WILL REALLY ENHANCE PRECIPITATION POTENTIAL WITH THIS
EVENT. NO SIGNIFICANT UPDATES NEEDED ATTM...AND WE WILL WATCH THIS
EVENT PLAY OUT DURING THE MORNING/EARLY AFTERNOON HOURS. REST OF THE
DISCUSSION IS FROM THE PREVIOUS MID SHIFT.
.PREVIOUS DISCUSSION...
EARLY MORNING RADAR LOOPS SHOW CLOUDS AND RAIN HAVE OVERSPREAD MOST
OF THE PHX CWA OVERNIGHT...WITH THE HEAVIEST AMOUNTS THUS FAR WEST
OF MARICOPA COUNTY. SOME SPOTS IN SE CA ZONES HAVE ALREADY MEASURED
OVER ONE QUARTER OF IN INCH. MEANWHILE...EVERYTHING STILL APPEARS TO
BE COMING TOGETHER FOR A MAJOR RAIN EVENT FOR SOUTH-CENTRAL ARIZONA.
THE LIST OF FAVORABLE FACTORS INCLUDE COPIOUS AMOUNTS OF MOISTURE...
STRONG SWLY UPSLOPE FLOW...GOOD LOW LEVEL MOISTURE CONVERGENCE...LOTS
OF OMEGA...LOW LEVEL WARM ADVECTION...YOU NAME IT...THIS SYSTEMS
GOT IT. OBVIOUSLY...CONDITIONS CONTINUE TO BE FAVORABLE FOR POTENTIAL
FLASH FLOODING WHEN THE HEAVIEST RAIN ARRIVES LATE THIS MORNING OVER
SCNTRL AZ ZONES. AND...BY THIS EVENING...WE ARE STILL EXPECTING SOME
SIGNIFICANT RISES IN AREA MAIN-STEM RIVERS. THEREFORE...FLASH FLOOD
WATCH WILL CONTINUE...RUNNING FROM 19Z-07Z THIS EVENING. SATELLITE
PIX SHOWING DRY PUNCH WORKING ITS WAY TOWARDS THE SRN CA COAST...
AND THIS FEATURE SHOULD PUSH INTO FAR WRN ZONES AS EARLY AS LATE
THIS MORNING. THIS COULD GIVE SOME BRIEF CLEARING AND LET UP IN
RAIN...FOLLOWED BY MORE CHANCES AS DYNAMICS INCREASE AGAIN TOWARDS
EVENING. DID NOT CHANGE QPF AMOUNTS THAT WERE INHERITED AS THEY
STILL APPEARED REASONABLE...WITH 1 TO 3 INCHES TOTAL IN MOST
FAVORABLE UPSLOPE LOCATIONS...UP TO AN INCH LOWER ELEVATIONS.
PRECIP SHOULD BEGIN TO TAPER OFF LATE TONIGHT OVER THE ERN ZONES...
WITH MORE SHOWER CHANCES ON MONDAY AS ONE LAST SHOT OF DYNAMICS
MOVES ACROSS NRN/CENTRAL AZ AND ACTS ON REMAINING LOW LEVEL MSTR.
SHOULD FINALLY SEE SOME DRIER WX BY TUESDAY.
TEMP-WISE...HAVE UNDERCUT MOS FOR TODAY AS RAIN/CLOUDS PREVENT MUCH
OF ANY WARMING FROM LOWS THIS MORNING. MAY SEE A FEW DEGREES OF
AFTERNOON WARMING OUT W IF WE GET THE AFOREMENTIONED BRIEF CLEARING.
LITTLE CHANGE IN TEMPS EXPECTED ON MONDAY...WITH PERHAPS A COUPLE
DEGREES OF WARMING ON TAP FOR TUESDAY.
WIND-WISE...WILL LIKELY GET BREEZY TO LOCALLY WINDY ON MONDAY...
ESPECIALLY OUT WEST...WHERE GUSTS COULD REACH 35 MPH.
&&
.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
WEATHER PATTERN WILL REMAIN COOL AND UNSETTLED DURING THE EXTENDED
PERIOD...WITH ANOTHER SYSTEM OR TWO SET TO MOVE ACROSS THE STATE.
LATEST GFS ENSEMBLE MEMBERS IN GOOD AGREEMENT THAT ANOTHER POTENT
LOW PRESSURE TROF WILL DIVE SOUTHEAST OUT OF THE PACIFIC NORTHWEST
AND MOVE THRU THE CWA LATER WEDNESDAY THROUGH THURSDAY MORNING. IT
SHOULD HAVE MORE OF AN OVERLAND TRAJECTORY AND LESS MOISTURE...AND
IT WILL BE COLDER TOO. HAVE RAISED POPS A BIT FOR THIS ONE...INTO
THE CHANCE CATEGORY FOR ZONE 24...AND INTO THE SLIGHT CHANCE
CATEGORY FOR THE SOUTH-CENTRAL DESERTS. ANOTHER LOW FOLLOW ON LATER
ON SATURDAY...GIVING ANOTHER SLIGHT CHANCE FOR SHOWERS TO THE AREA.
CONFIDENCE NOT AS HIGH WITH EITHER OF THESE TWO SYSTEMS...AND WE CAN
REFINE TIMING IN SUBSEQUENT FORECAST SHIFTS.
&&
.AVIATION...
JANUARY 27 1800 UTC (JANUARY 27 1100 MST)
EXPECT WIDESPREAD RAIN SHOWERS THROUGH THE DAY AT ALL TAF SITES...
DIMINISHING IN COVERAGE FROM WEST TO EAST LATER THIS EVENING AND
OVERNIGHT.
FOR KPHX/KIWA AND VALLEY AIRFIELDS...CEILINGS AND VISIBILITIES WILL
FLUCTUATE BETWEEN VFR AND MVFR FLIGHT CATEGORIES TODAY...WITH THE
BEST POTENTIAL FOR LOW MVFR LATER THIS AFTERNOON INTO THE EARLY
EVENING HOURS. BRIEF IFR CONDITIONS MAY BE MET ALSO IN HEAVY RAIN
SHOWERS...ESPECIALLY DUE TO REDUCED VISIBILITY. PRECIPITATION IS
FORECAST TO TAPER OFF TOMORROW MORNING...BUT CANNOT RULE OUT A STRAY
SHOWER THROUGH 18 UTC MONDAY.
FOR KIPL AND KBLH...CEILINGS AND VISIBILITIES WILL FLUCTUATE BETWEEN
MVFR AND IFR CONDITIONS WITH THE CONTINUED POSSIBILITY FOR BRIEF
LIFR CONDITIONS AT KIPL. SO FAR...CEILINGS AT KIPL HAVE LOWERED AT
TIMES TO 200 FT AGL WITH VISIBILITIES OF 3/4 SM IN RAIN AND MIST.
CONDITIONS AT KYUM EXPECTED TO BE SLIGHTLY BETTER...MAINLY BETWEEN
VFR AND MVFR FLIGHT CATEGORIES. PRECIPITATION SHOULD DIMINISH LATE
THIS EVENING AT WESTERN TAF SITES.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH IN EFFECT FROM NOON TODAY TO MIDNIGHT TONIGHT
FOR SOUTH-CENTRAL ARIZONA ZONES AZZ021...022...023...024...AND
028.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...CB/ESTLE
LONG TERM...CB
AVIATION...P ROGERSHazardous weather outlook, Jan 27, 5:53 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 553 AM MST SUN JAN 27 2008 AZZ021>024-028-280700- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 553 AM MST SUN JAN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A MAJOR PACIFIC STORM SYSTEM WILL CONTINUE TO BRING SUBSTANTIAL RAINFALL TO SOUTH-CENTRAL ARIZONA...INCLUDING THE PHOENIX AREA...AND THE WEST CENTRAL ARIZONA DESERTS TODAY AND INTO TONIGHT. TOTAL RAINFALL AMOUNTS OF .5 TO 1.5 INCHES ARE POSSIBLE IN THE LOWER ELEVATIONS WITH 1.5 TO 3 INCHES POSSIBLE IN THE HIGHER TERRAIN. RAINFALL IS ANTICIPATED TO DECREASE LATE TONIGHT. THE MAIN CONCERN IS THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY IN THE HIGHER TERRAIN AND FOOTHILL AREAS OF NORTHERN MARICOPA...SOUTHERN GILA...AND NORTH-CENTRAL PINAL COUNTIES...AS WELL AS PORTIONS OF CENTRAL AND EASTERN LA PAZ COUNTY. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS FROM NOON TODAY TO MIDNIGHT TONIGHT. MUD AND ROCK SLIDES ARE QUITE POSSIBLE THIS AFTERNOON AND TONIGHT...PARTICULARLY IN PORTIONS OF SOUTHERN GILA COUNTY ALONG HIGHWAY 60 AND 77. SEE WEATHER.GOV/PHOENIX TO READ THE WATCH PRODUCT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025>027-CAZ030>033-280700- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 553 AM MST SUN JAN 27 2008 /453 AM PST SUN JAN 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT RAINFALL WILL CONTINUE THIS MORNING INCREASING THE POSSIBILITY OF RUNNING WASHES AFFECTING LOW SPOTS ON ROADWAYS WITHIN JOSHUA TREE NATIONAL PARK. STORM TOTAL RAINFALL AMOUNTS OF ONE QUARTER TO HALF AN INCH WILL BE COMMON IN SOUTHEAST CALIFORNIA WITH 1 TO 1.25 INCHES POSSIBLE IN JOSHUA TREE NATIONAL PARK. RAINFALL IS EXPECTED TO BEGIN DECREASING THIS AFTERNOON...WITH A CHANCE OF SHOWERS LINGERING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ESTLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 12:17 PM MST | River Flood Warning | PSR | Maricopa, Yavapai | 19 hr |
| Jan 27, 1:32 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.